Advertisement

Transparency order for Boolean functions: analysis and construction

  • Qichun WangEmail author
  • Pantelimon Stănică
Article
  • 37 Downloads

Abstract

The notion of transparency order, proposed by Prouff (DPA attacks and S-boxes, FSE 2005, LNCS 3557, Springer, Berlin, 2005) and then redefined by Chakraborty et al. (Des Codes Cryptogr 82:95–115, 2017), is a property that attempts to characterize the resilience of cryptographic algorithms against differential power analysis attacks. In this paper, we give a tight upper bound on the transparency order in terms of nonlinearity, inferring the worst possible transparency order of those functions with the same nonlinearity. We also give a lower bound between transparency order and nonlinearity. We study certain classes of Boolean functions for their transparency order and find that this parameter for some functions of low algebraic degree can be determined by their nonlinearity. Finally, we construct two infinite classes of balanced semibent Boolean functions with provably relatively good transparency order (this is the first time that an infinite class of highly nonlinear balanced functions with provably good transparency order is given).

Keywords

Transparency order Boolean function Nonlinearity 

Mathematics Subject Classification

11T71 11L03 

Notes

Acknowledgements

The authors would like to thank the reviewers of this manuscript for extraordinarily useful criticisms and suggestions. The first author would like to thank the financial support from the National Natural Science Foundation of China (Grant No. 61572189).

References

  1. 1.
    Bryant R.E.: On the complexity of VLSI implementations and graph representations of Boolean functions with application to integer multiplication. IEEE Trans. Comput. 40(2), 205–213 (1991).MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Canteaut A., Videau M.: Symmetric Boolean functions. IEEE Trans. Inf. Theory 51, 2791–2811 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Carlet C.: On Highly Nonlinear S-Boxes and Their Inability to Thwart DPA Attacks. Progress in Cryptology-INDOCRYPT 2005, LNCS 3797, pp. 49–62. Springer, Berlin (2005).Google Scholar
  4. 4.
    Carlet C.: Boolean functions for cryptography and error correcting codes, chapter of the monography. In: Boolean Models and Methods in Mathematics, Computer Science, and Engineering, pp. 257–397. Cambridge University Press, Cambridge (2010). http://www-roc.inria.fr/secret/Claude.Carlet/pubs.html.
  5. 5.
    Carlet C., Feng K.: An Infinite Class of Balanced Functions with Optimal Algebraic Immunity, Good Immunity to Fast Algebraic Attacks and Good Nonlinearity. Advances in Cryptology-ASIACRYPT 2008, LNCS 5350, pp. 425–440. Springer, Berlin (2008).Google Scholar
  6. 6.
    Carlet C., Dalai D.K., Gupta K.C., Maitra S.: Algebraic immunity for cryptographically significant Boolean functions: analysis and construction. IEEE Trans. Inf. Theory 52(7), 3105–3121 (2006).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chakraborty K., Sarkar S., Maitra S., Mazumdar B., Mukhopadhyay D., Prouff E.: Redefining the transparency order. Des. Codes Cryptogr. 82, 95–115 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cusick T.W., Stănică P.: Cryptographic Boolean Functions and Applications, 2nd edn. Elsevier, Academic Press (2017).zbMATHGoogle Scholar
  9. 9.
    Evci M.A., Kavut S.: DPA Resilience of Rotation-Symmetric S-boxes, IWSEC, pp. 146–157 (2014).Google Scholar
  10. 10.
    Fei Y., Luo Q., Ding A.A.: A Statistical Model for DPA with Novel Algorithmic Confusion Analysis, CHES 2012, LNCS 7428, pp. 233–250. Springer, Berlin (2012).Google Scholar
  11. 11.
    Fei Y., Ding A.A., Lao J., Zhang L.: A Statistics-Based Fundamental Model for Side-Channel Attack Analysis, IACR Cryptology ePrint Archive, Report 2014/152 (2014).Google Scholar
  12. 12.
    Feng K., Liao Q., Yang J.: Maximum values of generalized algebraic immunity. Des. Codes Cryptogr. 50(2), 243–252 (2009).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fischer W., Gammel B.M., Kniffler O., Velten J.: Differential Power Analysis of Stream Ciphers, CT-RSA 2007, LNCS 4377, pp. 257–270. Springer, Berlin (2006).Google Scholar
  14. 14.
    Guilley S., Pacalet R.: Differential Power Analysis Model and Some Results, CARDIS, pp. 127–142 (2004).Google Scholar
  15. 15.
    Harrison M.A.: On the classification of Boolean functions by the general linear and affine groups. J. Soc. Ind. Appl. Math. 12(2), 285–299 (1964).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Jain A., Chaudhari N.S.: Evolving Highly Nonlinear Balanced Boolean Functions with Improved Resistance to DPA Attacks, NSS 2015, LNCS 9408, pp. 316–330. Springer, Berlin (2015).Google Scholar
  17. 17.
    Kocher P.: Timing attacks on implementations of Diffie–Hellman, RSA, DSS, and other systems, Advances in Cryptology–CRYPTO’96, LNCS 1109, pp. 104–113. Springer, Berlin (1996).Google Scholar
  18. 18.
    Kocher P., Jaffe J., Jun B.: Differential Power Analysis, Advances in Cryptology–CRYPTO’99, LNCS 1666, pp. 388–397. Springer, Berlin (1999).Google Scholar
  19. 19.
    Langevin P.: Classification of Boolean functions under the affine group. http://langevin.univ-tln.fr/project/agl/agl.html.
  20. 20.
    Maiorana J.A.: A classification of the cosets of the Reed–Muller code R(1,6). Math. Comput. 57(195), 403–414 (1991).MathSciNetzbMATHGoogle Scholar
  21. 21.
    Mangard S., Oswald E., Popp T.: Power Analysis Attacks-Revealing the Secrets of Smart Cards. Springer, Berlin (2007).zbMATHGoogle Scholar
  22. 22.
    Mazumdar B., Mukhopadhyay D.: Construction of rotation symmetric \(S\)-boxes with high nonlinearity and improved DPA resistivity. IEEE Trans. Comput. 66(1), 59–72 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Mazumdar B., Mukhopadhyay D., Sengupta I.: Design and implementation of rotation symmetric S-boxes with high nonlinearity and high DPA resilience. In: 2013 IEEE International Symposium on Hardware-Oriented Security and Trust (HOST), pp. 87–92 (2013).Google Scholar
  24. 24.
    Mazumdar B., Mukhopadhyay D., Sengupta I.: Constrained search for a class of good bijective S-boxes with improved DPA resistivity. IEEE Trans. Inf. Forensics Secur. 8(12), 2154–2163 (2013).CrossRefGoogle Scholar
  25. 25.
    Nguyen C., Tran L., Nguyen K.: On the resistance of Serpent-type 4 bit S-boxes against differential power attacks, 2014 IEEE Fifth International Conference on Communication and Electronics (ICCE), pp. 542–547 (2014).Google Scholar
  26. 26.
    Patranabis S., Roy D.B., Chakraborty A., Nagar N., Singh A., Mukhopadhyay D., Ghosh S.: Lightweight design-for-security strategies for combined countermeasures against side channel and fault analysis in IoT applications. Journal of Hardware and Systems Security (to appear).Google Scholar
  27. 27.
    Picek S., Batina L., Jakobovic D.: Evolving DPA-Resistant Boolean Functions, PPSN 2014, LNCS 8672, pp. 812–821. Springer, Berlin (2014).Google Scholar
  28. 28.
    Picek S., Ege B., Batina L., Jakobovic D., Chmielewski L., Golub M.: On Using Genetic Algorithms for Intrinsic Side-channel Resistance: The Case of AES S-box. In: Proceedings of the First Workshop on Cryptography and Security in Computing Systems, ser. CS2, pp. 13–18 (2014).Google Scholar
  29. 29.
    Picek S., Ege B., Papagiannopoulos K., Batina L., Jakobovic D.: Optimality and beyond: the case of 4x4 S-boxes, 2014 In: IEEE International Symposium on Hardware-Oriented Security and Trust (HOST), pp. 80–83 (2014).Google Scholar
  30. 30.
    Picek S., Papagiannopoulos K., Ege B., Batina L., Jakobovic D.: Confused by Confusion: Systematic Evaluation of DPA Resistance of Various S-boxes, Progress in Cryptology-INDOCRYPT 2014, LNCS 8885, pp. 374–390. Springer, Berlin (2014).Google Scholar
  31. 31.
    Picek S., Mazumdar B., Mukhopadhyay D., Batina L.: Modified Transparency Order Property: Solution or Just Another Attempt, SPACE 2015, LNCS 9354, pp. 210–227. Springer, Berlin (2015).Google Scholar
  32. 32.
    Prouff E.: DPA Attacks and S-Boxes, FSE 2005, LNCS 3557, pp. 424–441. Springer, Berlin (2005).Google Scholar
  33. 33.
    Rizomiliotis P.: On the resistance of boolean functions against algebraic attacks using univariate polynomial representation. IEEE Trans. Inf. Theory 56(8), 4014–4024 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Sarkar S., Maitra S., Chakraborty K.: Differential Power Analysis in Hamming Weight Model: How to Choose among (Extended) Affine Equivalent S-boxes, Progress in Cryptology-INDOCRYPT 2014, LNCS 8885, pp. 360–373. Springer, Berlin (2014).Google Scholar
  35. 35.
    Selvam R., Shanmugam D., Annadurai S.: Decomposed \(S\)-Boxes and DPA Attacks: A Quantitative Case Study Using PRINCE, SPACE, pp. 179–193 (2016).Google Scholar
  36. 36.
    Stănică P., Maitra S.: Rotation symmetric boolean functions-count and cryptographic properties. Discret. Appl. Math. 156, 1567–1580 (2008).MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Stănică P., Maitra S., Clark J.: Results on rotation symmetric bent and correlation immune Boolean functions, FSE 2004, LNCS 3017, pp. 161–177. Springer, Berlin (2004)Google Scholar
  38. 38.
    Tan C., Goh S.: Several classes of even-variable balanced Boolean functions with optimal algebraic immunity. IEICE Trans. E94.A(1), 165–171 (2011).CrossRefGoogle Scholar
  39. 39.
    Tang D., Carlet C., Tang X.: Highly nonlinear boolean functions with optimal algebraic immunity and good behavior against fast algebraic attacks. IEEE Trans. Inf. Theory 59(1), 653–664 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Tu Z., Deng Y.: A conjecture about binary strings and its applications on constructing Boolean functions with optimal algebraic immunity. Des. Codes Cryptogr. 60(1), 1–14 (2011).MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Wang Q., Peng J., Kan H., Xue X.: Constructions of cryptographically significant Boolean functions using primitive polynomials. IEEE Trans. Inf. Theory 56(6), 3048–3053 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Wang Q., Carlet C., Stănică P., Tan C.: Cryptographic properties of the hidden weighted bit function. Discret. Appl. Math. 174, 1–10 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Zeng X., Carlet C., Shan J., Hu L.: More balanced Boolean functions with optimal algebraic immunity, and good nonlinearity and resistance to fast algebraic attacks. IEEE Trans. Inf. Theory 57(9), 6310–6320 (2011).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Computer Science and TechnologyNanjing Normal UniversityNanjingPeople’s Republic of China
  2. 2.Department of Applied MathematicsNaval Postgraduate SchoolMontereyUSA

Personalised recommendations